PDA

View Full Version : Warning about RA Meds



FancyASB
Feb. 7, 2010, 01:48 PM
This is from my Daughter relaying the death of her Mother in Law:

"I wanted to let you know that Justin's mom passed away today suddenly. She complained of difficulty breathing yesterday, was taken to the hospital last night and went into complete organ failure. We stayed all night at the hospital and she was on a ventilator and every kind of medication. Ultimately, her heart failed. They are relating the organ failure to her new meds for RA. Please don't let the doctors put you on any of those crazy meds it's worse than the disease. It was a complete shock. She was doing fine and they were even going to go on a trip to Mexico in three weeks. She just turned 68 two weeks ago."

I'm finding out what meds she was taking and I'll post here. I've tried just about all the meds for RA and have had reactions of some sort to all of them. I haven't taken anything for about 5 years now.

ClassAction
Feb. 7, 2010, 02:37 PM
I'm very sorry to hear about this. It sounds like the RA meds are pretty hard to take. Given what they're aiming to do I'd guess they'd have to be. Up against a pretty tough beastie they are.

I would caution you against saying that RA meds caused her death. Or suggesting that other not to take their meds because of this. I've had some personally nasty reactions to meds (landing me in the ER, etc.) that are incredibly rare. It doesn't mean that the benefit to other people taking the meds doesn't totally outweigh the risks of the side effects.

My condolences on your loss. :(

FancyASB
Feb. 7, 2010, 03:10 PM
The Doctors treating her stated it was a reaction to the RA meds. My Daughter is warning ME not to take any RA meds; I am not telling people not to take RA meds. This is just a warning to be aware of what can happen.

ClassAction
Feb. 7, 2010, 05:14 PM
The Doctors treating her stated it was a reaction to the RA meds. My Daughter is warning ME not to take any RA meds; I am not telling people not to take RA meds. This is just a warning to be aware of what can happen.

I'm sorry I didn't see that part with the doctors. I'm sure this is a sensitive subject, particularly right now. My condolences for your loss.

FancyASB
Feb. 9, 2010, 02:13 AM
From my Daughter regarding the RA drug that killed her Mother in Law verified by autopsy:

Leflunomide was the drug she was taking. She had been taking it 3 weeks. It caused all her organs to fail and her blood to start clotting within the vessels. I read about it and there are articles all over the internet about these types of drugs causing this outcome.

myvanya
Feb. 9, 2010, 04:02 PM
My condolences. I am really sorry to hear about the loss in your family.

That said- as was mentioned RA meds are pretty extreme. If you are on them you have to be highly aware of the signs and symptoms of possible side effects and even then they can still kill you :no: One of the more common drugs, methotrexate, can cause liver damage, lung problems (which can be fatal), and the complications of any infections can be very dangerous. Some of the biologics indicate they can cause heart failure, neorologic reactions, and cancer. Since really all of these drugs suppress the immune system they make you very prone to infection and, especially if you are, for example, around a barn and get cut, you have to be extremely careful to avoid possible infection as best as possible. That is a very short list of possible issues with some of the drugs.

However, if you have RA, it is a matter of taking the meds and being aware of the side effects and what can happen or not taking them and letting the disease run its course. I would not be able to type this by now if I were to let the disease run its course- I am confident of that. I am not yet 30 years old even- I know I am taking a risk by taking these drugs but without them I can't get out of bed; I can't live my life. So I think each person who has RA has to weigh with their doctor whether the risks are worth it for them. We can all hope for a cure someday and support those we know who have to deal with this.

I am very sorry for your loss....things like this are tragic and unimaginable. :cry:

FancyASB
Feb. 9, 2010, 06:13 PM
I have RA too but for the last 5 years I have not taken any drugs. I'm one of those that has severe reactions to RA drugs; my Mother couldn't take any of the drugs either. It runs in my Maternal side. Some days are good and some days are bad. I have learned how to pace myself which has been really hard since I've always been a busy outdoor person. You just never know! It is just so tragic that once the blood was clotting in her veins she didn't have a chance of recovery; happened so fast.

RMJacobs
Feb. 14, 2010, 02:49 PM
The problem with RA drugs is, as someone else said, they have a very tough job to do. So they can have some very scary (and sometimes deadly) side effects.

Personally, I have made the choice to take the drugs and LIVE--for as long as I can. If I were not taking them, I'd be on disability and would not be doing the things I love to do. I know they may kill me. I choose to take that risk, knowing that the life I do have is way better than it would be without them. If my death is untimely, then so be it. I could also get run over by a bus tomorrow, or even get taken out by a meteor falling from the sky.

I recently had a very scary reaction to an antibiotic, of all things. I took Levoquin for a sinus infection. Too bad the sinus infection turned out to be fungal, so I didn't need an antibiotic at all, and the Levoquin tried to make me bleed out. It's a rare side effect and isn't even listed in the patient information. So my doctor is going to be more cautious, and I will insist on the older antibiotics next time.

So my attitude is that all sorts of things can kill you, and all you can do is make the best of whatever time you have.

I am very sorry for the OP's loss. Regardless of what I said above, it is still a horrible thing to happen. Maybe one of these days we won't have to choose between a disease that can destroy our quality of life and risking losing our lives altogether. We can only hope, and keep giving money to the research programs.

Rebecca